MAUDE Adverse Event Report: CATH TEMPO 4F UF 65CM 5SH; CATHETER, INTRAVASCULAR, DIAGNOSTIC

CATH TEMPO 4F UF 65CM 5SH; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number 451404V5
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
After much trial, the 4f universal flush (uf) 65cm 5 side holes (sh) tempo diagnostic catheter only advanced half-way around iliac bifurcation and got stuck.After much manipulation, the catheter was withdrawn with much difficulty and about 3cm of the distal tip separated and was stuck at the bifurcation of the iliac arteries.The clinician removed the piece of catheter using an unknown guidewire, a non-cordis 45cm destination sheath and a sleek balloon 3.5x20 to free-up the stuck catheter piece.There was no reported patient injury.The device was stored per labelling and opened in sterile field.The tempo catheter was advanced over an aquatrack guidewire thru a 4f avanti sheath in the left groin femoral artery.The catheter was attempted to be passed over the iliac bifurcation to the contralateral side over the aquatrack wire.There were heavy calcification and stenosis in the common iliac arteries, the clinician had much difficulty getting the catheter to advance over the bifurcation.There was moderate vessel tortuosity.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was not resterilized.There were no anomalies noted when removed from the package.There were no anomalies noted during prep.The device inserted through a the 4fr hemostatic valve of the avanti sheath.Resistance was met while advancing the device.Excessive torqueing was required.Resistance was not met initially while advancing the device over the guidewire but when the user reached the calcified stenotic area it was difficult.The two pieces of the device will be returned for evaluation.
 
Event or Problem Description
After much trial, the 4f universal flush (uf) 65cm 5 side holes (sh) tempo diagnostic catheter only advanced half-way around iliac bifurcation and got stuck.After much manipulation, the catheter was withdrawn with much difficulty and about 3cm of the distal tip separated and was stuck at the bifurcation of the iliac arteries.The clinician removed the piece of catheter using an unknown guidewire, a non-cordis 45cm destination sheath and a sleek balloon 3.5x20 to free-up the stuck catheter piece.There was no reported patient injury.The device was stored per labelling and opened in sterile field.The tempo catheter was advanced over an aquatrack guidewire thru a 4f avanti sheath in the left groin femoral artery.The catheter was attempted to be passed over the iliac bifurcation to the contralateral side over the aquatrack wire.There were heavy calcification and stenosis in the common iliac arteries, the clinician had much difficulty getting the catheter to advance over the bifurcation.There was moderate vessel tortuosity.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was not resterilized.There were no anomalies noted when removed from the package.There were no anomalies noted during prep.The device inserted through a the 4fr hemostatic valve of the avanti sheath.Resistance was met while advancing the device.Excessive torqueing was required.Resistance was not met initially while advancing the device over the guidewire but when the user reached the calcified stenotic area it was difficult.A single cd-rom containing multiple cine files was submitted for review.Initial image shows access in the left common femoral artery.A 4f 65 cm universal flush catheter was advanced into the infrarenal aorta.Contrast injection showed brisk flow of contrast through both common iliac arteries without stenosis.There was moderate calcification bilaterally.There did not appear to be an acute angle to the bifurcation.Next images showed the catheter positioned in the contralateral common iliac artery and the normal reverse curve of the catheter was partially straightened.Images of the right lower extremity arterial system were then obtained.Final images showed an attempt to remove the catheter.The flush catheter was positioned at the aortic bifurcation and was apparently stuck in position.Beyond this was a smaller catheter or wire that took an unusual course that appeared to be subintimal.Final image showed removal of the catheter with normal flow in the left external iliac artery.The right common and external iliac arteries were not included on the final angiogram images.Bench top analysis of the catheter showed a catheter fracture 3cm from the distal tip.The catheter was noted to be significantly twisted and sem analysis showed the shaft braid wires were sheared.The two pieces of the device will be returned for evaluation.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, after much trial, the 4f universal flush (uf) 65cm 5 side holes (sh) tempo diagnostic catheter advanced half-way around the iliac bifurcation and got stuck.After much manipulation and difficulty, the catheter was withdrawn and about 3cm of the distal tip separated and was stuck at the bifurcation of the iliac arteries.The clinician removed the piece of catheter using an unknown guidewire, a non-cordis 45cm destination sheath and a 3.5x20 sleek balloon to free-up the stuck catheter piece.There was no reported patient injury.The device was stored per labelling and opened in the sterile field.The tempo catheter was advanced over an aquatrack guidewire thru a 4f avanti sheath in the left femoral artery.The catheter was passed over the iliac bifurcation to the contralateral side over the aquatrack wire.There was heavy calcification and stenosis in the common iliac arteries and the clinician encountered difficulty getting the catheter to advance over the bifurcation.There was moderate vessel tortuosity.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was not resterilized.There were no anomalies noted when removed from the package.There were no anomalies noted during prep.The device was inserted through the hemostatic valve of the sheath.Resistance was met while advancing the device.Excessive torquing was required.Resistance was not met initially while advancing the device over the guidewire but when the user reached the calcified stenotic area it was difficult.A single cd-rom containing multiple cine files was received and reviewed by an external physician.The initial image shows access in the left common femoral artery.A 4f 65 cm universal flush catheter was advanced into the infrarenal aorta.Contrast injection showed brisk flow of contrast through both common iliac arteries without stenosis.There was moderate calcification bilaterally.There did not appear to be an acute angle to the bifurcation.Next images showed the catheter positioned in the contralateral common iliac artery and the normal reverse curve of the catheter was partially straightened.Images of the right lower extremity arterial system were then obtained.Final images showed an attempt to remove the catheter.The flush catheter was positioned at the aortic bifurcation and was apparently stuck in position.Beyond this was a smaller catheter or wire that took an unusual course that appeared to be subintimal.Final image showed removal of the catheter with normal flow in the left external iliac artery.The right common and external iliac arteries were not included on the final angiogram images.A non-sterile ¿cath tempo 4f uf 65cm 5sh¿ was received for analysis.A separation was visualized approximately 62 cm from the proximal end.The distal segment of the separated device presents with a twisted condition.No other damages or anomalies were noticed during visual analysis.Inner diameter (id) and outer diameter (od) measurements were taken near the damages and were found within specification.Functional analysis was not performed due to the nature of the complaint and the condition in which the catheter was received.Sem analysis was performed adjacent to the separated area of the catheter and presented evidence of scratch marks.Additionally, the body/shaft¿s braidwires were noted to be sheared off.A product history record (phr) review of lot 18006006 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported malfunctions, ¿catheter (body/shaft) ~ withdrawal difficulty - from vessel¿ and ¿catheter (body/shaft) ~ tracking difficulty¿ were not confirmed due to the nature of the complaint as these conditions cannot be properly duplicated in a laboratory environment.The complaint reported by the customer as ¿brite tip/distal tip catheters ~ separated - in-patient¿ was confirmed since a separated condition was found.The sheared off material observed on the wires is commonly caused by an interaction between the braidwires and a sharp object.Therefore, a potential cause of the separation may be due to interaction with calcified plaque or exposure to a sharp object such as another medical device.Procedural/handling factors (significant manipulation and excessive torquing) and/or vessel characteristics (calcification, stenosis, and tortuosity) may have contributed to the reported event.Per the external physician review, when advancing a catheter over the aortic bifurcation, it is most prudent to first engage the catheter in the ostium and then carefully advance a guidewire into the contralateral iliac system.Great care should be taken to avoid dissection and any resistance to guide wire advancement should be of significant concern.Once the guide wire is successfully advanced the flush catheter can then be advanced over the wire or switched out for a straight catheter.Similar procedure should be employed for catheter removal at the end of the procedure.From the information provided, it is not clear if these steps were performed.Clinical information provided suggests that the physician attempted to advance the catheter alone.Significant turning and torque was applied to try to free the catheter.This is also a procedural technique that can be very risky and can result in catheter fracture as happened in this case.Sometimes a catheter can be caught on a calcified plaque or may have inadvertently become subintimal (both may have occurred in this case).When significant resistance is encountered during catheter removal the operator should pause and replace the guide wire.Sometimes advancing the catheter forward rather than further retraction can free up the catheter.Obtaining access from the other femoral artery or radial approach can also be useful for further delineation of the situation.Although not intended as a mitigation of risk, information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), ¿treat all 4f catheters and smaller french sizes with ultimate care.The performance of these products may be impaired if not properly and cautiously handled during unpacking and preparation.Procedures requiring percutaneous catheter introduction should not be attempted by physicians unfamiliar with the possible complications.Complications may occur at any time during or after the procedure.¿ based on the information available, product analysis, physician review of cine files and the phr review, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.

Brand Name
CATH TEMPO 4F UF 65CM 5SH
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
MDR Report Key12323524
Report Number9616099-2021-04780
Device Sequence Number4063026
Product Code DQO
UDI-Device Identifier10705032007733
UDI-Public(01)10705032007733(17)240131(10)18006006
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K973401
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model Number451404V5
Device Catalogue Number451404V5
Device Lot Number18006006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2021
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer10/14/2021
Initial Report FDA Received Date08/16/2021
Supplement Report FDA Received Date11/01/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4FR AVANTI SHEATH; AQUATRACK WIRE; UNKNOWN GUIDE CATHETER; 4FR AVANTI SHEATH; AQUATRACK WIRE; UNKNOWN GUIDE CATHETER
Outcome Attributed to Adverse Event Life Threatening;